You have specified a rather unusual regimen for taking Letrozole. Do you mind my asking, is this an approach advised by your Oncologist or BCN, or is it something you have arrived at yourself?
It is very important to take medications in the manner we are advised, or they might not be effective at all. Different drugs will have different doses to allow for differences in their chemical nature. Some medications need more packing in the tablet than others, so will be administered at what appears to be a higher dose. It doesn't mean that a drug given at a higher dose is going to be more powerful or have worse side effects than one at a lower dose. You might find it helpful to ask your pharmacist about this - I'm sure they can put your mind at rest.
The half-life of a drug is the time required for the concentration or amount of drug in the body to be reduced by one half. It doesn't mean there is enough in your system to skip doses, in fact it is very unwise to do this unless advised by the doctor supervising you. (Forgive me if you are acting on your Onc's advice.) For some drugs to be effective, it is important to maintain a particular level in your system.
You do need professional, expert advice on this. Your problems with Anastrozole could relate, at least in part, to the effects of oestrogen depletion and not purely to the drug itself. Perhaps a specialised pharmacist could help you with this.
All the best
Happy Monday Rosie,
was as wondering how your doing, just stopped taking the dreaded Letrozole after almost 3 years, feeling so much better after 3 weeks a little frightening at time asking myself am I doing the right thing ??
Wishing you you lots of luck Tili x
I am starting on letrozole this week after stopping anastrozole (Arimidex) after six months because of evil side effects. I am going to take it every other day for two weeks, then I will take it two days then miss a day for two weeks and so on.
I did this with anastrozole but I could not manage 1mg a day of it. All the side effects kicked in big time after two months of slight s/e's. Really awful time.
Letrozole has a "half-life" of two days, meaning I can safely miss a dose because there is enough in my system from the day before. According to the little booklet the breast nurse gave me, letrozole can diminish or even shrink existing tumours.
I am worried about the dose being 2.5 mg whereas anastrozole was only 1 mg. Can anyone help me on this please? Is it a more powerful drug which can turn out to be worse than the anastrozole (anasty tablet).
Going back to your first question, I agree with Loolarch and Sandra49. Most people are drawn to a web-site like this once things have started to go wrong, so the comments are bound to be more negative. You are unusual in thinking ahead and looking for the pros and cons.
I took Letrozole for about two and half years before I realised I was in trouble. During that time, I was regularly asked how I was getting on with Letrozole and I thought I was OK. It is difficult to tell the side effects of the drug from the effects of the menopause. I was 69 when I started on Letrozole, so way past the menopause. I only gradually realised that I was getting more cramps in different places and feeling in more of a fog than before. Was this menopause? was this ageing?
Two things made me question the drug. I developed glaucoma and was worried there could be a connection with the Letrozole. The cancer specialist went through the assessment tool with me. The connection with eye problems is possibly not really there. Also, it seems the preventative effect of Letrozole is highest in the early years and decreases as time goes on.
The other factor which un-nerved me was that I began to lose weight without really trying. You might have thought I would welcome this, but after a few weeks and a few kilos, I got scared. I have put back some weight now I have stopped the Letrozole. I think I have lost muscle mass, but sadly not the fat. I continue to take the alendronic acid and combined vitamin D/calcium to prevent against incipient osteoporosis. I still get annual mammograms.
This forum has been very useful. It has put my feelings about the side effects into perspective. It is all very individual. However, the drug is a very powerful one, and I would have benefitted from more explanation on how to cope with its effects from the beginning. I signed consent forms for surgery and radiotherapy, but nothing similar for the drug regime.
Pippi - I wish you the best in your treatment. It is good to hear what others have to say, but ultimately the decisions have to be your own. Good luck.
I've been on Letrozole for three months now (two different brands so far, and no difference between them) and side effects have been very little problem. I do get hot flushes but no worse than I experienced during menopause. I think Its likely that people who are having little or no problem are probably not even looking at this forum, let alone posting, so you might get a biased view of the likelihood of problems.
Good luck xx
Side effects have got a bit better on letrozole. I also think the impact is very dependent on how far into the menopause that you are. I think I also suffered horrible symptoms at the beginning because before being diagnosed with breast cancer i had been on HRT for two years. So the combination of losing HRT and a drug that takes away oestogen was pretty grim. I did also get bladder infections at the beginning. Symptoms have got better over time although there is an ongoing impact on my bones and I am do get more sweaty and tired (though tiredness could also be down to the surgery). As I have mentioned in an earlier post I do not think I will be on Letrozole for 5 years but might be on the drug for 2 years (which I understand is the most productive time). So you may be lucky and you may not get many symptoms or they may be controllable. Whether you stay on the drug is a different matter - and that I am sure will depend on your risk factors and the impact of the side effects.
All the best.